Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 34, NWS Las Vegas, NV

December 13, 2024Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Dec 13, 2024, 1:07 AM PST for Clark County, Nye County, Nevada. It took effect at Dec 14, 2024, 9:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2024, 1:07 AM PST (09:07 UTC)
In effect from
Dec 14, 2024, 9:00 AM PST
Expired
Dec 14, 2024, 9:00 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3869 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS75 KVEF 130907
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
107 AM PST Fri Dec 13 2024

CAZ520-132200-
/O.NEW.KVEF.WI.Y.0034.241214T1700Z-241215T0500Z/
Owens Valley-
Including the cities of Olancha, Independence, Lone Pine, and
Bishop
107 AM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM PST SATURDAY...

* WHAT...Downslope west winds gusting 40 to 55 mph expected.

* WHERE...Owens Valley near the Sierra foothills.

* WHEN...From 9 AM to 9 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Sections of Highway 395 near the Sierra 
  foothills will be susceptible to strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving hazardous, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
4 follow-up statements
001 
WWUS75 KVEF 131818
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1018 AM PST Fri Dec 13 2024

NVZ019-141200-
/O.EXA.KVEF.WI.Y.0034.241214T1700Z-241215T0500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Mt Charleston and Red Rock Canyon
1018 AM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Strongest winds are expected near Lee and Kyle Canyons 
  as well as Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...From 9 AM to 9 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong winds will impact Highways 156, 158, 
  and 159 in the Mount Charleston area and Red Rock Canyon Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ520-141200-
/O.CON.KVEF.WI.Y.0034.241214T1700Z-241215T0500Z/
Owens Valley-
Including the cities of Bishop, Independence, Olancha, and Lone
Pine
1018 AM PST Fri Dec 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM PST SATURDAY...

* WHAT...Downslope west winds gusting 40 to 55 mph expected.

* WHERE...Owens Valley.

* WHEN...From 9 AM to 9 PM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Sections of Highway 395 near the Sierra 
  foothills will be susceptible to strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving hazardous, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO
542 
WWUS75 KVEF 140929
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
129 AM PST Sat Dec 14 2024

CAZ520-141715-
/O.CON.KVEF.WI.Y.0034.241214T1700Z-241215T0500Z/
Owens Valley-
Including the cities of Independence, Lone Pine, Bishop, and
Olancha
129 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM 
PST THIS EVENING...

* WHAT...Downslope west winds gusting 40 to 55 mph expected.

* WHERE...Owens Valley.

* WHEN...From 9 AM this morning to 9 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Sections of Highway 395 near the Sierra 
  foothills will be susceptible to strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving hazardous, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-141715-
/O.CON.KVEF.WI.Y.0034.241214T1700Z-241215T0500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Mt Charleston and Red Rock Canyon
129 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM 
PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Strongest winds are expected near Lee and Kyle Canyons 
  as well as Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...From 9 AM this morning to 9 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong winds will impact Highways 156, 158, 
  and 159 in the Mount Charleston area and Red Rock Canyon Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
035 
WWUS75 KVEF 141705
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
905 AM PST Sat Dec 14 2024

CAZ520-150500-
/O.CON.KVEF.WI.Y.0034.000000T0000Z-241215T0500Z/
Owens Valley-
Including the cities of Olancha, Bishop, Independence, and Lone
Pine
905 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...Downslope west winds gusting 40 to 55 mph expected.

* WHERE...Owens Valley.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Sections of Highway 395 near the Sierra 
  foothills will be susceptible to strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving hazardous, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-150500-
/O.CON.KVEF.WI.Y.0034.000000T0000Z-241215T0500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
905 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Strongest winds are expected near Lee and Kyle Canyons 
  as well as Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong winds will impact Highways 156, 158, 
  and 159 in the Mount Charleston area and Red Rock Canyon Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO
970 
WWUS75 KVEF 150454
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
854 PM PST Sat Dec 14 2024

CAZ520-NVZ019-150600-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-241215T0500Z/
Owens Valley-Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon, Olancha, Bishop,
Independence, Mt Charleston, and Lone Pine
854 PM PST Sat Dec 14 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

Winds have decreased across the area and the Wind Advisory has been 
allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 12, 8:43 PM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 12, 8:43 PM PST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
843 PM PST Thu Dec 12 2024

.SYNOPSIS...A Pacific storm will weaken as it makes its way
inland today leading to moisture being largely intercepted by the
Sierra and periods of gusty southwest or west winds this afternoon
and early evening. Tranquil weather will return tomorrow before
another storm system moves inland Saturday into Sunday. The active
weather pattern will yield to a strong ridge of high pressure
building over the western states by the middle of next week.

&&

.UPDATE...
No changes to the forecast this evening as the trough that pushed
through the area and brought some isolated light precipitation has
pushed east. This has left mainly clear skies with just a few high
clouds across portions of San Bernardino County. Weak ridging Friday
followed by another shortwave over the weekend that looks to bring
some snow to the Sierra and areas of gusty winds.
&&

PREVIOUS DISCUSSION
1139 AM PST Thu Dec 12 2024

.SHORT TERM...through the weekend

Weakening moisture plume is currently dragging across the Western
Mojave Desert in association with a fast moving shortwave pushing
into the Great Basin. Very dry low level air with dewpoints in the
teens and single digits will prevent much in the way of
precipitation falling from this remnant plume, though a few
sprinkles can be expected along the I-15 corridor northward, and
perhaps a hundredth or two across the higher terrain. As the wave
pushes east, gusty west or southwesterly winds will pick up across
the Western Mojave Desert, as well as the Spring Mountains where a
few gusts exceeding 40 mph will be possible this evening.

Quieter weather will resume Friday as a shortwave ridge builds in,
however the reprieve will be brief with another short wave poised
to skirt northern California by Saturday into Sunday. This will
drag another weakening moisture plume into the Sierra, where 6-12
inches of new snow will be possible mainly above 9000 feet, with 3
to 6 inch amounts favored near Aspendell. East of the Sierra, dry
low level air and heavy rainshadowing will keep chances of
precipitation minimal through the weekend.

.LONG TERM...Next week.

On Monday, yet another shortwave will zip across the northern
Great Basin and into the Southern Rockies. This system will
largely sideswipe the region but will bring a renewed chance of
additional snow accumulations to the Sierra and stir up regional
winds. Enhanced northerly winds could continue into Tuesday as
well, especially down the Colorado River Valley. Thereafter,
strong ridging is expected to build across the Western US with the
ridge axis parked overhead by late in the week. This will lead to
a continuation of dry weather with temperatures trending above
normal.

&&

.AVIATION...For Harry Reid...Northeast winds will continue into
the afternoon with speeds remaining generally 10 knots or less.
After 22Z, a shift to the southwest is expected, and speeds will
increase to greater than 12 knots with occasional gusts to 25
knots by evening. Mid-level moisture will also spread over the
area during the afternoon. While no measurable rain is expected at
the terminal, areas of virga and a few light showers will likely
be seen with the chances between 21Z and 01Z. Gusts should end by
late evening, and winds of less than 10kts are expected on Friday.
SCT to BKN clouds will continue through the evening, with bases
generally AOA 15kft AGL. Skies will clear overnight, and only a
FEW to SCT high clouds are expected on Friday.

For the rest of southern Nevada, northwest Arizona and eastern
California...Increasing south-to-southwest winds are forecast at
most area TAF sites this afternoon, with the strongest winds
expected across the western Mojave Desert and in the Owens Valley/
along the Sierra. Winds at KDAG will increase to near 30 knots by
late afternoon and KBIH will see northerly winds with gusts to
around 25 knots this afternoon and evening. Winds in other areas
should top out at less than 25 knots. SCT to BKN clouds will
continue through the evening with a few scattered rain or snow
showers along the Sierra and near KBIH. A few rain showers and areas
of virga are possible later this afternoon across southern Nevada.
Skies will clear overnight, and only a FEW to SCT high clouds are
expected on Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Gorelow
DISCUSSION...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 12:57 AM PSTWinter Weather AdvisoryVEFInyo45 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.